Maryland, 2013

Tornado in Maryland, July 1, 2013

July 1, 2013 · NWS LWX · 1 event in 1 county or zone

The Mid Atlantic was between an upper level trough and ridge. Multiple upper level disturbances were moving through producing showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$500
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The Mid Atlantic was between an upper level trough and ridge. Multiple upper level disturbances were moving through producing showers and thunderstorms. Low level shear and high dew points led to a tornado forming in Prince George's County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 1:52 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 1:52 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT MON JUL 1 2013

.SYNOPSIS...
AN UPPER LOW WILL REMAIN OVER THE MIDWEST THROUGH MID WEEK...AS A
BERMUDA RIDGE IS ANCHORED OVER THE WESTERN ATLANTIC. THE RIDGE
WILL BEGIN TO SHIFT WESTWARD LATE IN THE WEEK AND THEN IS EXPECTED
TO BE LOCATED OVER THE MID-ATLANTIC AND SOUTHEAST STATES THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE PERSISTENT AMPLIFIED UPA PTTN CONTS TDA...WITH A DP TROF AXIS
IN THE MIDWEST AND RDGG IN THE WRN ATLC. ERN SEABRD IN MOIST SLY
FLOW...W/ VARIOUS S/WVS SUPPORTING CLUSTERS OF SHRA/TSTMS. WHILE
AMS SATD /PER 12Z LWX RAOB/...PWAT NOT QUITE AS HIGH AS PROGGED. A
PLUME OF PWAT AOA 2 INCHES RESIDES ACRS ERN VA/DELMARVA...AND
THATS WHERE TSRA HV BEEN MOST NMRS. NONETHELESS...ANY SHRA/STORM
WL HV HIGH WATER CONTENT...AND MULT STORMS WL PROVIDE A HIGH
THREAT OF EXCEEDING FLASH FLOOD GDNC. WHILE WUD PREFER TO SEE A
GREATER CVRG LAST NGT-THIS MRNG THAN HAS HPPND...THREAT TO EXCEED
GDNC STILL VERY REAL...SPCLY INVOF METRO DC AND ACRS NERN MD. FOR
NOW...WL STILL HOLD ONTO FLASH FLOOD WATCH LINEUP AS IT STANDS. IF
STORMS DONT DVLP BY 5 OR 6PM...WL HV TO RECONSIDER.

AS MNTND ABV...NMRS TSRA ON THE ERN SHORE ATTM. A POCKET OF DRIER
MID- LVL AIR HAS ENTERED SWRN CWFA...AND FOR THAT MATTER HAS
REACHED MRB/HGR/IAD. WHAT ONCE WAS SOLID CLD CVR NOW HAS BINOVC...
AND AMS NOW HAS THE OPPORTUNITY TO DSTBLZ. HV DECENT MID- UPR LVL
FLOW PRESENT...SPCLY FOR ELY JULY. EFFECTIVE SHEAR VALUES 40-50 KT
ATTM PER MESO ANALY...W/ HIEST VALUES WHERE SOME CLRG HAS TAKEN
PLACE. MESO ANALY ALSO INDICATES 1000-2000 J/KG MUCAPE. MLCAPE
MUCH LWR...LT 1000 J/KG. SINCE THE NCSRY HTG PRESENT...AM
CONCERNED THAT TSRA WL STILL DVLP LT TAFTN-ELY EVE...PER HRRR. AM
UNCERTAIN AS TO CVRG...BUT WL BE KEEPING HI CHC TO LKLY POPS IN
THE FCST THRU THIS EVNG. ANY STORM CUD PRODUCE HVY RA...AND HV
DOWNBURST POTL TOO.

GDNC KEEPING TSRA PAST 06Z...BUT DSPTG ACTIVITY BEFORE 12Z. NOT
ONLY DOES THAT JIVE W/ A DIURNAL TREND...BUT ALSO FITS BEHAVIOR OF
STORMS IN THIS AMS PAST CPL NGTS. WL NOT BE DROPPING POPS OUTRIGHT...
BUT WL BE PRESENTING A LOWER BASE BY DAWN.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
SYNOP SETUP TUE REMARKABLY SIMLR TO TDA. LOGICALLY...THE OUTCOME
SHUD BE SIMLR. HWVR...GDNC HAS BEEN STRUGGLING ON PINPOINTING THE
S/WVS REQD TO INITIATE CNVCTN...BUT A MOIST AMS /SFC DEWPTS AOA
70F/ STILL RESIDES ACRS AREA. AMT OF DIURNAL HEATING ALSO REMAINS
UP IN THE AIR. WL HOLD AT LKLY POPS...CENTERED ON THE PREFERRED
AFTN-EVE HRS.

PATTERN REMAINS SIMILAR INTO WEDNESDAY...WITH AN UPPER LOW
REMAINING OVER THE OHIO VALLEY/MIDWEST AND A BERMUDA HIGH OVER THE
WESTERN ATLANTIC. MID-ATLANTIC WILL CONTINUE TO BE LOCATED IN A
ZONE OF HIGH MOISTURE DUE TO SOUTHERLY FLOW AROUND THE BERMUDA
RIDGE AND LIFT FROM SHORTWAVES TO THE EAST OF THE UPPER LOW. THERE
MAY BE THE REMNANTS OF A FRONTAL BOUNDARY AS WELL...BUT IT LOOKS
LIKE IT WILL HAVE RETROGRADED WEST TOWARD THE APPALACHIANS BY
WEDNESDAY.

PRECIPITABLE WATER VALUES ARE FORECAST TO BE 2 INCHES PLUS THROUGH
WEDNESDAY. HEAVY RAINFALL AND FLOODING WILL BE A
THREAT...ESPECIALLY IN THOSE AREAS WHERE TRAINING OCCURS. MODELS
ARE STILL HAVING SOME DIFFICULTY PINPOINTING WHERE AXES/BANDS OF
HEAVY RAINFALL WILL SET UP...AND WILL NEED TO RESOLVE THIS WITH
TIME.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LOW IS FORECAST TO OPEN UP/WEAKEN THURSDAY INTO FRIDAY...AS
THE BERMUDA RIDGE RETROGRADES TO THE WEST. THIS SHOULD PUSH THE
RIBBON OF HIGHEST PRECIPITABLE WATERS TO THE WEST AND MOST NUMEROUS
SHOWERS/THUNDERSTORMS TO THE WEST. BUT EVEN IF THIS HAPPENS...PLENTY
OF MOISTURE WILL REMAIN FOR AT LEAST DIURNAL CONVECTION ACROSS THE
CWA FOR CHANCE POPS DURING THIS TIME.

MODELS INDICATE THAT THE UPPER RIDGE MAY SETTLE INTO THE SOUTHEAST
STATES OVER THE WEEKEND...WITH THE MID-ATLANTIC ON THE NORTHERN
PERIPHERY OF THE RIDGE. WHILE IT WILL BE WARM WITH MAXIMA AROUND
90...CWA MAY ALSO BE VULNERABLE TO SHORTWAVES THAT COULD FIRE
CONVECTION PARTICULARLY OVER THE NORTHWEST PORTION OF THE CWA AND
DURING THE AFTERNOON/EVENING.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NMRS MVFR FLGT RESTRICTIONS DUE TO LOW BASES ON TROPICAL-TYPE TCU.
A TSRA THREAT REMAINS THRU EVNG BUT IT/LL BE MORE HIT OR MISS...
MAKING TIMING VSBY RESTRICTIONS FOR A SPECIFIC POINT DFCLT. AM NOT
CARRYING LWR VSBYS IN TAFS DUE TO THOSE CONCERNS. IF A TSTM DOES
HIT AN AIRFIELD...XPCT BRIEF IFR. A TEMPO GROUP CAN BE ADDED IF A
A DISCERNABLE TREND CAN BE NOTED.

LTL CHG TO OVERALL PTTN THRU TUE NGT. VSBYS MAY DROP QUICKLY BLO
IFR W/IN ANY STORM...BUT SHUDNT LAST FOR A PROLONGED DURATION.

EXPECT NUMEROUS SHRA/TSRA TO OCCUR THROUGH WEDNESDAY...THEN
ACTIVITY MAY BECOME MORE SCATTERED LATER IN THE WEEK AS A BERMUDA
RIDGE RETROGRADES WEST. WITH HIGH MOISTURE...HEAVY DOWNPOURS/QUICK
VSBY REDUCTIONS CAN OCCUR IN SHRA/TSRA. OUTSIDE OF
CONVECTION...COULD ALSO DEAL WITH IFR CONDITIONS IN STRATUS DURING
THE LATE NIGHT/EARLY MORNING PERIODS.

&&

.MARINE...
SLY CHANNELING CONTS UP THE CHSPK BAY. TPLM2 HAS BEEN VERIFYING
SCA CONDS DUE TO GUSTS. THEREFORE...WL BE CONTG SCA THRU TNGT.
GRADIENT WINDS MAY BE INTERRUPTED BY SHRA/TSRA.

ANOTHER CONCERN WL BE THE LCL WIND THREAT W/IN ANY STORM. FOR THAT
MATTER...WUDNT BE WILLING TO RULE OUT A WATERSPOUT OR TWO. ADDTL SMW/S
LKLY AT SOME POINT TAFTN-TNGT.

SOUTHERLY FLOW WILL REMAIN IN PLACE THROUGH THE WEEK. UPPER RIDGE
OVER THE WESTERN ATLANTIC IS EXPECTED TO RETROGRADE DURING THE LATE
WEEK...SO SHRA/TSRA MAY BECOME LESS NUMEROUS TOWARD THE END OF THE
WEEK. ANY SHRA/TSRA OF COURSE COULD PRODUCE STRONG GUSTY WINDS. WILL
HAVE TO WATCH POSSIBLE SCA ON WEDNESDAY...BUT GRADIENT MAY BE A
LITTLE WEAKER THURSDAY INTO FRIDAY.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE AT 1/2 TO 1 FT TAFTN. SEVERAL SITES
EXCEEDED THEIR CAUTION STAGE WITH THE OVERNIGHT TIDE CYCLE... BUT
ALL SITES REMAINED BELOW FLOOD. THE DAYTIME TIDE CYCLE IS THE
LOWER ONE...AND WITH ANOMALIES FORECAST TO REMAIN NEARLY STATIC.
TIDES HV COME IN W/O PROBLEM.

HOWEVER...THE SUBSEQUENT CYCLE TONIGHT WILL BE OF MORE CONCERN...
AND COULD BE CLOSE TO MINOR THRESHOLDS AT SENSITIVE LOCATIONS
/SUCH AS ANNAPOLIS...WITH HIGH TIDE AT 158 AM/.

AT THIS POINT...WILL CONTINUE TO MONITOR. NO OVERALL CHANGES
EXPECTED TO THE PATTERN THROUGH MIDWEEK...SO THIS THREAT WILL
PERSIST DAILY FOR THE NEXT SEVERAL DAYS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT TUESDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT TUESDAY FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT TUESDAY FOR VAZ042-050>057-
     501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ531>534-537-
     539>543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
     538.

&&
Hazardous weather outlook, Jul 1, 5:20 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT MON JUL 1 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
620 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME STORMS WILL CONTAIN HEAVY RAINFALL AND COULD CAUSE FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE BALTIMORE AND
WASHINGTON DC METROS AND SOUTHERN MARYLAND.

ISOLATED STORMS COULD ALSO PRODUCE LOCALLY DAMAGING WIND
GUSTS THIS EVENING...PRIMARILY EAST OF INTERSTATE 95.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS OCCURRING
PRIMARILY DURING THE AFTERNOON AND EVENING HOURS COULD PRODUCE
LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS.

MINOR TIDAL FLOODING MAY BE POSSIBLE DURING THE TIMES OF HIGH
TUESDAY AND TUESDAY NIGHT ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
620 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME STORMS WILL CONTAIN HEAVY RAINFALL AND COULD CAUSE FLASH
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTH CENTRAL
MARYLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS OCCURRING
PRIMARILY DURING THE AFTERNOON AND EVENING HOURS COULD PRODUCE
LOCALLY HEAVY RAIN AND ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 1, 3:43 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     2 NW DAHLGREN           38.35N  77.08W
06/28/2013                   KING GEORGE        VA   EMERGENCY MNGR

            TREE DOWN OWENS DR AND DIXON LN.

&&

EVENT NUMBER LWX1300592

STRONG

The radar

The Sterling radar (KLWX), 59 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Prince George'S

When
July 1, 6:33 PM EST to 6:34 PM EST
Where
Prince George'S County, 1.76 mi S of Crestview Manor to 0.73 mi NE of Crestview Manor
Rating
EF0
Path length
2.3 mi
Path width
75 yd
Property damage
$500
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
38.705, -76.900

After a review of radar observations, eyewitness reports and video and a ground survey, The National Weather Service Baltimore/Washington DC has confirmed a EF-0 tornado touched down in the area south of Clinton and west of Brandywine Maryland in Prince Georges County Maryland on the evening of Monday, July 1 2013.

Peak winds are estimated to have been 65 mph with much of the two mile track falling between 40 to 65 mph. Those winds were enough to snap large limbs between 6 and 12 inch diameter and top several trees. Topping means a tree was twisted and snapped high up. The only noted minor structural damage was some flashing peeled from one home in the Crestview Manor development of Eilerson Street and some minor vinyl fence damage off Whitaker Park Drive.

The rotating cloud that eventually produced this tornado was seen and documented by several spotters and members of the public from Northern Charles County to where it touched down in Southern Prince Georges County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyThe tornado archive for Maryland, 2013Warnings in Maryland, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470255.